Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 26, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 30, 2004, 2:16 PM CDT for Jefferson County, Oklahoma; Clay County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2004, 2:16 PM CDT (19:16 UTC)
- Expired
- Apr 30, 2004, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, OK, Clay County, TX
The radar
The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 12:45 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WFUS54 KOUN 301916 TOROKC OKC067-TXC077-302000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 217 PM CDT FRI APR 30 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHERN CLAY COUNTY IN NORTHERN TEXAS JEFFERSON COUNTY IN SOUTHERN OKLAHOMA * UNTIL 300 PM CDT * AT 217 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED 11 MILES WEST OF RYAN...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE RYAN AND SUGDEN TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3404 9821 3395 9813 3394 9779 3418 9790 $$ 11
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 30, 11:25 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 30, 11:25 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1125 AM CDT FRI APR 30 2004 COLD FRONT WAS LOCATED FROM STILLWATER... TO OKC... TO FREDERICK THIS MORNING. HAVE LOWERED TEMPS BEHIND THE FRONT 5 TO 10 DEGREES...WITH CAA...CLOUD COVER...AND RAIN HELPING TO KEEP TEMPS COOL. CLOUDS HAVE BEGUN TO BREAK UP AHEAD OF THE FRONT. HAVE ADJUSTED SKY COVER. SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. WITH ELEVATED SHOWERS AND MAYBE A FEW THUNDERSTORMS POSSIBLE BEHIND THE FRONT AS SEEN ON CURRENT RADARS. UPR LOW CONT OVR COLORADO/NEW MEXICO THIS MORNING. HAVE ADJUSTED HOURLY GRIDS TO SHOW CURRENT POSITION AND EXPECTED MOVEMENT OF FRONT. WILL SEND UPDATE SHORTLY. MAXWELL 223 AM CDT FRI APR 30 2004 .DISCUSSION... MCS SHOULD CONTINUE ACROSS CENTRAL OK THROUGH MID-MORNING ON THE LLJ. WITH THE UPPER TROUGH STILL WAY TO OUR WEST...I DONT EXPECT THE COLD FRONT TO SURGE SOUTH VERY FAR TODAY. BY LATE AFTERNOON EXPECT STORMS TO GO NEAR DRYLINE/FRONT INTERSECTION IN NORTH TX COUNTIES WITH CONTINUED DEVELOPMENT INTO SW AND CENTRAL OK THIS EVENING. LLJ IS EXPECTED TO SET UP ACROSS THIS AREA OR MAYBE A LITTLE FARTHER EAST OVERNIGHT. HAVE RAISED POPS CONSIDERABLY FOR THE EVENING AND OVERNIGHT AND INTO SATURDAY MORNING FOR THE SOUTHEAST AS THE COLD FRONT PUSHES THROUGH THAT AREA. THERE MAY BE SOME CONCERNS FOR FLOODING TONIGHT. DAY SHIFT CAN BETTER EVALUATE THIS CONSIDERING RAINFALL TOTALS THIS MORNING AND WHERE THE HEAVIEST RAIN IS EXPECTED OVERNIGHT. THE FRONT IS EXPECTED TO CLEAR OUR CWA SATURDAY WITH THE UPPER TROUGH FINALLY MOVING OUT EARLY SUNDAY. COOLER AND DRIER AIR IS TO FOLLOW INTO EARLY WEEK. WITH AN UPPER RIDGE THROUGH THE WESTERN AND CENTRAL ROCKIES, OK SHOULD BE IN WEAK NW FLOW. NO OTHER POPS ARE IN FOR REST OF FORECAST PERIOD...ALTHOUGH WILL HAVE TO WATCH FOR MINOR WAVES THROUGH THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 48 63 41 / 90 80 20 10 HOBART OK 71 44 65 41 / 60 60 10 10 WICHITA FALLS TX 85 52 65 42 / 50 70 20 10 GAGE OK 61 40 63 38 / 40 20 10 10 PONCA CITY OK 69 46 60 38 / 60 70 20 10 DURANT OK 82 57 65 44 / 60 80 70 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 9
Hazardous weather outlook, Apr 30, 12:05 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 30 2004
OKZ004>048-050>052-TXZ083>090-011200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTH TEXAS AND...SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MUCH OF
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM ARCHER
CITY... TO RYAN... TO SULPHUR... TO CALVIN OKLAHOMA. THE SLIGHT RISK
AREA IS NORTH OF THE MODERATE RISK AND EAST OF A LINE FROM MUNDAY
TEXAS... TO LAWTON... TO YUKON... TO STILLWATER.
TIMING...
SEVERE STORMS ARE MOST LIKELY NOW THROUGH AROUND MIDNIGHT... BUT A
FEW SEVERE STORMS COULD PERSIST WELL INTO THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON INTO TONIGHT.
DISCUSSION...
A COLD FRONT LOCATED FROM STILLWATER... TO THE OKLAHOMA CITY METRO
AREA... TO FREDERICK THIS MORNING WILL MOVE ONLY SLOWLY
SOUTHEASTWARD THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES EASTWARD FROM THE SOUTHERN ROCKIES. ALONG AND AHEAD OF THE
FRONT... THE AIRMASS WILL BECOME MODERATELY TO STRONGLY UNSTABLE BY
MID TO LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND ALSO ALONG A DRYLINE THAT WILL DEVELOP OVER SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. DEEP LAYER WIND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE STORMS... AND A FEW SUPERCELLS. THE
MOST INTENSE STORMS ARE EXPECTED TO BE ACROSS PORTIONS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA WHERE THE AIRMASS WILL BE MOST
UNSTABLE... AND MOISTURE WILL BE MOST PLENTIFUL. THE TORNADO THREAT
MAY BE SOMEWHAT LIMITED DUE TO RATHER WEAK LOW LEVEL WIND SHEAR...
BUT ANY SUPERCELLS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. AS THE EVENT PROGRESSES THIS EVENING... STORMS
SHOULD EVOLVE INTO A COMPLEX DURING THE EVENING AND OVERNIGHT
HOURS... WITH A CONTINUED THREAT OF HAIL AND HIGH WINDS... ALONG
WITH AN INCREASING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL STILL BE A RISK OF THUNDERSTORMS PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA ON SATURDAY AS THE COLD FRONT CONTINUES TO
PUSH SOUTHEAST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY... MAY 1.
MAXWELLIn the hours before
Local storm report, Apr 30, 1:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
115 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 4 SE SHEPPARD AFB 33.94N 98.45W
04/30/2004 0.88 INCH WICHITA TX AMATEUR RADIO
&&
TYLocal storm report, Apr 30, 1:20 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 5 ENE SHEPPARD AFB 34.01N 98.42W
04/30/2004 1.00 INCH CLAY TX AMATEUR RADIO
&&
TYLocal storm report, Apr 30, 1:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
139 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 10 SE BYERS 33.97N 98.07W
04/30/2004 0.88 INCH CLAY TX AMATEUR RADIO
0139 PM HAIL 5 NW PETROLIA 34.06N 98.29W
04/30/2004 0.88 INCH CLAY TX AMATEUR RADIO
&&
TYLocal storm report, Apr 30, 1:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 5 SW PETROLIA 33.96N 98.29W
04/30/2004 0.88 INCH CLAY TX AMATEUR RADIO
&&
TYLocal storm report, Apr 30, 1:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL PETROLIA 34.01N 98.23W
04/30/2004 0.88 INCH CLAY TX AMATEUR RADIO
&&
TYLocal storm report, Apr 30, 2:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 S PETROLIA 33.98N 98.23W
04/30/2004 1.50 INCH CLAY TX AMATEUR RADIO
&&
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:47 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 43 min |
| Apr 29, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 35 min |
| Apr 29, 10:23 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 52 min |
| Apr 29, 11:26 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 34 min |
| Apr 29, 11:37 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 38 min |
| Apr 30, 12:31 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 44 min |
| Apr 30, 2:30 AM CDT | Flash Flood Warning | OUN | Kiowa | 3 hr |
| Apr 30, 12:27 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 48 min |
| Apr 30, 12:31 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 59 min |
| Apr 30, 1:28 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 62 min |
| Apr 30, 2:22 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson | 53 min |
| Apr 30, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 48 min |
| Apr 30, 2:52 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 23 min |
| Apr 30, 3:02 PM CDT | Tornado Warning | OUN | Jefferson | 43 min |
| Apr 30, 3:20 PM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Apr 30, 3:44 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 61 min |
| Apr 30, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pottawatomie | 47 min |
| Apr 30, 4:30 PM CDT | Tornado Warning | OUN | Love | 30 min |
| Apr 30, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| Apr 30, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 35 min |
| Apr 30, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Love | 46 min |
| Apr 30, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 51 min |
| Apr 30, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Apr 30, 6:08 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 67 min |
| Apr 30, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 46 min |
| Apr 30, 6:20 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 25 min |
| Apr 30, 6:38 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 37 min |
| Apr 30, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 31 min |
| Apr 29, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 48 min |
| Apr 29, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 41 min |
| Apr 30, 1:14 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 61 min |
| Apr 30, 2:02 PM CDT | Tornado Warning | OUN | Clay | 43 min |
| Apr 30, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 35 min |
| Apr 30, 3:01 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 44 min |
Nearby
Tornado Warnings in Oklahoma, 2004Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.